J. A. SBARBARO, M.D.; R. M. BENNETT, M.B., M.R.C.P.
A 17-year-old girl with a clinical diagnosis of adult-type juvenile rheumatoid arthritis developed a severe hepatotoxic reaction to 3.6 g of aspirin per day. This was associated with a microangiopathic anemia and transient congestive cardiac failure. She responded well to steroids, and when all laboratory test findings were back to normal, she was "challenged" with five divided doses of aspirin (total, 3.0 g). This produced a salicylate level of 9.1 g/dl and was associated with an immediate deterioration in liver function test findings and a return of microangiopathic blood features with elevation of fibrin split products and a prolonged prothrombin time. These changes were again reversed by promptly starting steroid therapy. This case suggests that disseminated intravascular coagulation, and its rare association with hepatotoxicity, is a potentially fatal side effect of aspirin therapy.
J. A. SBARBARO, R. M. BENNETT. Aspirin Hepatotoxicity and Disseminated Intravascular Coagulation. Ann Intern Med. 1977;86:183–185. doi: 10.7326/0003-4819-86-2-183
Download citation file:
Published: Ann Intern Med. 1977;86(2):183-185.
Coagulopathies, Emergency Medicine, Gastroenterology/Hepatology, Hematology/Oncology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use